To the Editor Kulkarni and Fang,1 in their engaging and instructive Teachable Moment, discuss the indications, merits, demerits, and dangers of bridging anticoagulation. However, they do not address the possibility that, in the present patient, the bleeding complication may have been, at least in part, due to heparin-induced thrombocytopenia (HIT) resulting in a bleeding diathesis. Heparin-induced thrombocytopenia occurs in 2 forms.2 Type 2 is the most injurious. This is an autoimmune-mediated activation of platelets triggered by heparin. It results in a generally prothrombotic state.3 Type 1 results from a direct activation of platelets by heparin resulting in a decline in platelet numbers.2 It can occur in up to 30% of patients medicated with heparin. Combined with an elevation in the international normalized ratio, HIT type 1 may result in the bleeding proclivity observed by the authors. Given that the authors do not explicitly mention the platelet count, it is unlikely that the bleeding events in this case were attributable to HIT. Nonetheless, HIT remains an important complication to bear in mind in patients receiving heparin therapy.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Uzoigwe CE, Sanchez Franco LC, Ali O. Unexpected Heparin-Induced Thrombocytopenia While Bridging. JAMA Intern Med. 2020;180(6):914–915. doi:10.1001/jamainternmed.2020.0893
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: